Iowa, 2005

Damaging Winds and Heavy Rain in Iowa, July 21, 2005

July 21, 2005 · NWS DVN · 8 events in 4 counties and zones

An upper level disturbance combined with a low level jet in a near tropical atmosphere to produce a line of thunderstorms across Iowa during the overnight hours. The line bowed briefly around dawn as it crossed Benton County Iowa and produced a damaging downburst in the city of Vinton.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$4,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance combined with a low level jet in a near tropical atmosphere to produce a line of thunderstorms across Iowa during the overnight hours. The line bowed briefly around dawn as it crossed Benton County Iowa and produced a damaging downburst in the city of Vinton. Additional downbursts occurred in southern Buchanan County, far northwest Linn County, and Delaware County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 3:05 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 21, 3:05 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT THU JUL 21 2005

.SYNOPSIS...
SURFACE BOUNDARY EXTENDS FROM SWRN WI INTO SW IA EARLY THIS MORNING.
AIRMASS IN THE VCNTY OF THE BOUNDARY IS QUITE JUICY WITH MID 70S
DEWPOINTS POOLED ALONG THE BOUNDARY.  TEMPS AT 08Z WERE STILL IN THE
UPPER 70S TO LOW 80S.  MCS IN THE FORM OF A LINE OF STRONG TSRA
EXTENDS FROM SWRN MN THROUGH WRN IA INTO NW MO.

&&

.SHORT TERM...(TODAY AND TONIGHT) CONCERN THIS MORNING WILL BE THE
MCSS ARRIVAL INTO THE WESTERN CWA.  CURRENT TIMING SUGGESTS THAT
TSRA SHOULD REACH WESTERN CWA AROUND 12Z AND THE MS RIVER 13-14Z.
BASED ON THIS TIMING HAVE UPPED POPS W OF THE RIVER TO HIGH CHANCE.
AM RELUCTANT TO GO ANY HIGHER AT THIS TIME.  IT APPEARS THE
CONVECTION IS STARTING TO OUT RUN THE S/W ENERGY.  ALSO KDMX RADAR
SHOWS OUTFLOW IS MOVING OUT AHEAD OF THE TSRA NORTH OF I80 WITH SOME
DECREASE IN COVERAGE BEHIND THE OUTFLOW.  IT LOOKS LIKE LINE COULD DO
A SPLIT WITH BEST COVERAGE TO THE NORTH AND SOUTH OF THE CWA.  WILL
WATCH TSRA AS IT MOVES THROUGH CENTRAL IA AND IT LOOKS LIKE IT WILL
HOLD TOGETHER...AN UPDATE WILL BE ISSUED TO INCREASE POPS.  AFTER
CONVECTION MOVES THROUGH THIS MORNING ATMOSPHERE SHOULD STABILIZE
ENUF TO LIMIT ANY ADDITIONAL DEVELOPMENT DURING THE AFTERNOON OVER
MUCH OF THE CWA.  EXPECT ANOTHER HOT/HUMID AFTERNOON WITH TEMPS IN
THE SOUTH RECOVERING INTO THE LOW 90S AND DEWPOINTS STAYING IN THE
LOW 70S.  THIS SHOULD PRODUCE HEAT INDICES AROUND 105 FOR A SHORT
TIME AT SOME LOCATIONS SOUTH OF I80. NO ADVISORY PLANNED AT THIS TIME
SINCE HEAT WILL BE SHORT LIVED.   SLIGHTLY MORE COMFORTABLE
CONDITIONS WILL MOVE IN THURSDAY NIGHT WITH BOUNDARY SHIFTING TO THE
SOUTH AND SURFACE TURNING TO THE NORTHEAST...ADVECTING IN SOME LOWER
DEWPOINTS.      ..DLF..

&&

.LONGER TERM...(FRIDAY THROUGH NEXT WEDNESDAY) MODELS IN GENERALLY
GOOD AGREEMENT ON BUILDING LARGE UPPER RIDGE ACRS THE CENTRAL PLAINS
AND MID MS RVR VALLEY THROUGH SAT. THUS MAIN STORM TRACK WILL STILL
LOOK TO BE SHUNTED TO THE NORTH AND NORTHEAST OF THE CWA ALLOWING
THE NOW WELL ADVERTISED HOT AND DRY REGIME/CAPPING WARM DOME TO TAKE
GRIP OF THE CWA FOR THE WEEKEND AND INTO EARLY NEXT WEEK. BEFORE
THEN...LATEST INDICATIONS SUGGEST GRT LKS SFC HIGH WILL CIRCULATE
DRIER AIR INFLUX INTO THE CWA ON FRI AS AN INHERENT NORTHEAST FETCH
OFF THIS FEATURE INCREASES. ALTHOUGH THIS WILL BRING DOWN HUMIDITY
LEVELS...DRIER AIRMASS WILL BE EASY TO HEAT AND TEMPS SHOULD STILL
WARM UP EASILY INTO THE LOW TO MID 90S IN MUCH OF THE CWA. THE GFS
HINTS AT SOME ELEVATED CONVECTION DEVELOPING ACRS CENTRAL IA AND
INTO THE WESTERN DVN CWA FRI NIGHT IN DEVELOPING RETURN FLOW REGIME
AND AS VORT MAX DROPS DOWN ACRS SOUTHERN MN AND WI...BUT FEEL THREAT
TOO ISOLATED TO MENTION AT THIS POINT(AS WELL AS THE NAM AND UKMET
ARE DRY). AS GRT LKS RIDGE STARTS TO EDGE EASTWARD ON SAT...RETURN
FLOW WILL CONTINUE TO DEVELOP AND INCREASE FROM WEST TO EAST ACRS
THE CWA...WITH THERMAL PROFILES PROGGED TO WARM UP ENOUGH TO ALLOW
SOME TEMPS IN THE LOCAL AREA TO CLIMB INTO THE UPPER 90S. AS UPPER
RIDGE CENTER BUILDS ACRS THE EASTERN TN VALLEY AND SOUTHEAST CONUS
INTO SUNDAY...CIRCULATION ON ITS HIND END WILL PULL A PORTION OF
SUBSTANTIAL LLVL THERMAL POOL OUT OF THE PLAINS AND ACRS THE CWA FOR
A GOOD SHOT AT TRIPLE DIGIT READINGS. THE OPPRESSIVE HEAT SHOULD LAST
INTO MONDAY...BUT MEDIUM RANGE MODELS AGAIN SIGNAL AN END TO THE
CRAZINESS BY MID WEEK AS NORTHERN STREAM WAVE ENERGY DIGS A TROUGH
ACRS THE UPPER MIDWEST AND EVENTUALLY ALLOWS MUCH COOLER AIR TO DUMP
DOWN ACRS THE REGION BY WED. FROPA PROCESS WITH THIS CHANGE WILL BE
THE NEXT MAIN CHANCE OF PRECIP...AND WITH SOME EXPECTED MODEL SLOW
DOWN IN HANDLING OF THIS INCOMING COOL PUSH...BEST CHANCE APPEARS TO
BE LATER TUE AND TUE NIGHT. BEFORE FROPA...WENT ABOVE GUIDANCE FOR
NEXT TUE HIGHS...AGAIN TAKING INTO ACCOUNT A SLOWER FRONTAL PASSAGE
THAN CURRENTLY PROGGED.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Jul 21, 4:25 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT THU JUL 21 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
525 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING MAINLY
ALONG AND NORTH OF HIGHWAY 34. THE GREATEST SEVERE WEATHER RISK WILL
BE DAMAGING STRAIGHT LINE WINDS.   A LINE OF THUNDERSTORMS MOVING OUT
OF CENTRAL IOWA WILL MOVE THROUGH EASTERN IOWA AND WEST CENTRAL AND
NORTHWEST ILLINOIS AND NORTHEAST MISSOURI THIS MORNING.  THE
STRONGEST STORMS SHOULD BE NORTH OF HIGHWAY 34 AND WILL HAVE THE
POTENTIAL OF PRODUCING WINDS GUSTS AROUND 60 MPH. ONCE THESE STORMS
MOVE THROUGH...THE THREAT OF ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE LOW.

TEMPERATURES IN THE LOWER TO MIDDLE 90S AND HIGH HUMIDITIES WILL
COMBINE TO CREATE HEAT INDICES OF 100 TO 105 OVER MUCH OF THE AREA
THIS AFTERNOON.  A FEW LOCATIONS IN SOUTHEAST IOWA...NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS COULD SEE HEAT INDICES
APPROACHING 110 FOR AN A COUPLE OF HOURS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT WAVE IS STILL SLATED FOR THE WEEKEND AS A VERY WARM DOME
OF AIR BUILDS ACROSS THE AREA FROM THE WEST. TEMPERATURES MAY RISE
UP TO AROUND THE 100 DEGREE MARK ON SUNDAY AND THEN AGAIN ON MONDAY.
IF THESE KIND OF TEMPERATURES ARE ATTAINED...HEAT INDICES LIKELY
WILL RANGE FROM 105 UP TO 110 DEGREES ON BOTH SUNDAY AND MONDAY
AFTERNOON.

LATEST INDICATIONS SUGGEST A COLD FRONT WILL DROP OUT OF CANADA
AND PASS THROUGH THE AREA NEXT TUESDAY OR TUESDAY NIGHT. THIS SYSTEM
WILL BRING RELIEF FROM THE HEAT...AS WELL AS THE NEXT MAIN CHANCE
FOR RAIN. TEMPERATURES BY NEXT WEDNESDAY MAY ONLY BE IN THE LOW TO
MID 80S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING FOR AREAS NORTH OF
HIGHWAY 34.

DLF/12

The radar

The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 21, 4:52 AM CST to 4:56 AM CST
Where
Benton County, Vinton
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -92.033

Trees down

Heavy Rain, Benton

When
July 21, 4:54 AM CST to 5:30 AM CST
Where
Benton County, Urbana
Measured
2.95
Reported by
TRAINED SPOTTER
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

2.95 inches of rain in just over 30 minutes with street flooding.

Heavy Rain, Buchanan

When
July 21, 5:00 AM CST to 6:00 AM CST
Where
Buchanan County, Rowley
Measured
1.75
Reported by
TRAINED SPOTTER
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

1.75 inches of rain in 1 hour.

Thunderstorm Wind, Buchanan

When
July 21, 5:08 AM CST to 5:21 AM CST
Where
Buchanan County, Rowley
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
42.383, -91.833

Three separate downbursts occured from Rowley to Quasqueton. A tree fell on a building in Rowley roughly 0508-0513 CST. Another tree was downed on 278th Street 1.5 miles west of Quasqueton roughly 0513-0517 CST. In Quasqueton, a tree fell on a car roughly 0517-0521 CST.

Thunderstorm Wind, Linn

When
July 21, 5:10 AM CST to 5:13 AM CST
Where
Linn County, 2 mi W of Walker
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -91.867

Thunderstorm Wind, Benton

When
July 21, 5:11 AM CST to 5:15 AM CST
Where
Benton County, Vinton
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.167, -92.033

Trees down.

Thunderstorm Wind, Delaware

When
July 21, 5:28 AM CST to 5:33 AM CST
Where
Delaware County, 1 mi SW of Manchester
Measured
54 kt (62 mph) measured gust
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -91.467

Jct of Highways 13 and 20

Heavy Rain, Benton

When
July 21, 5:47 AM CST to 6:47 AM CST
Where
Benton County, Vinton
Measured
1.7
Reported by
TRAINED SPOTTER
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

1.70 inches of rain measured in 3 different spots across town in 1 hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466173, 5466245, 5466246, 5466244, 5466241, 5466242, 5466243, 5466247.